Tamoxifen - side-effects?
Can tamoxifen cause genital irritation?
Tamoxifen is a drug that is used for the treatment of breast cancer and cancer of the endometrium, which is the layer of tissue that lines the womb. The most troublesome side effects which women report with tamoxifen are similar to the effects of the menopause. This is due to the essential action of the drug, which is to counteract the effects of oestrogen in the body. Some women experience hot flushes and some may experience irregular periods, which may become heavier or lighter. The periods may stop altogether when on the drug if a woman is close to the menopause. To answer your specific question directly vaginal irritation can happen as a result of taking tamoxifen. Vaginal discharge is also relatively common and can occur in 10% of premenopausal women and in approximately 25% of postmenopausal women. These effects are not serious but if they are intolerable it may be possible to alleviate them by reducing the dose of the drug but yet keeping within the recommended dose range. Clearly it would not be advisable to reduce the dosage to a level below what is necessary to control the disease being treated. In other words some fine-tuning of drug dosage may alleviate the symptoms.